8 doctors weighed in:
I have very severe migraines. Will fiorinal with codeine (aspirin butalbital caffeine and codeine) help?
8 doctors weighed in

Dr. Leto Quarles
Family Medicine
4 doctors agree
In brief: Yes and no
Fiorinal (aspirin butalbital and caffeine) and Codeine are painkillers which can block the pain for a while (and cause drowsiness, other side effects & addiction), but will not get rid of the underlying problem. If you get these severe migraines more than 3 or 4 times a year, or if they last for more than half a day, talk to your doctor about migraine-specific treatments to prevent them or stop them in their tracks.

In brief: Yes and no
Fiorinal (aspirin butalbital and caffeine) and Codeine are painkillers which can block the pain for a while (and cause drowsiness, other side effects & addiction), but will not get rid of the underlying problem. If you get these severe migraines more than 3 or 4 times a year, or if they last for more than half a day, talk to your doctor about migraine-specific treatments to prevent them or stop them in their tracks.
Dr. Leto Quarles
Dr. Leto Quarles
Thank
Dr. Tamara Lyday
Family Medicine
2 doctors agree
In brief: No
This isn't a long term option.
You should talk to your doctor about what is causing the migraines to get rid of the cause. This would just mask the symptoms and lead to rebound headaches.

In brief: No
This isn't a long term option.
You should talk to your doctor about what is causing the migraines to get rid of the cause. This would just mask the symptoms and lead to rebound headaches.
Dr. Tamara Lyday
Dr. Tamara Lyday
Thank
1 comment
Dr. Adam Lewis
Excellent answer. Treatment for migraines is two pronged with prevention of the migraine and treatment for the migraine itself. Finding the cause is the best way to begin the most appropriate treatment.
Dr. Julian Bragg
Neurology
2 doctors agree
In brief: No, can make worse
Codeine is notorious for causing medication overuse and rebound headaches in patients who use it for migraine.
Don't start down the slippery slope! instead, talk with your doctor about effective prophylactic treatment to reduce the severity and frequency of your attacks- there are medications (topamax, elavil) and procedures (botox) that can make a world of difference.

In brief: No, can make worse
Codeine is notorious for causing medication overuse and rebound headaches in patients who use it for migraine.
Don't start down the slippery slope! instead, talk with your doctor about effective prophylactic treatment to reduce the severity and frequency of your attacks- there are medications (topamax, elavil) and procedures (botox) that can make a world of difference.
Dr. Julian Bragg
Dr. Julian Bragg
Thank
Get help from a real doctor now
Dr. Eric Weisman
Board Certified, Neurology
32 years in practice
9M people helped
Continue
108,000 doctors available
Read more answers from doctors